Nebraska, 2009

Damaging Winds in Nebraska, July 24, 2009

July 24, 2009 · NWS CYS · 2 events in 2 counties and zones

An area of thunderstorms produced strong outflow winds which damaged or uprooted some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An area of thunderstorms produced strong outflow winds which damaged or uprooted some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 2:48 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 24, 2:48 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT FRI JUL 24 2009

.SHORT TERM...TONIGHT THRU SUNDAY...COLD FRONT SLOWLY BEGAN TO MAKE
ITS WAY ACROSS THE AREA EARLY TODAY. MSAS SURFACE PRESSURE CHANGE
ANALYSIS AT 20Z SHOWS THE FRONT THROUGH SOUTHERN BOX BUTTE AND SIOUX
COUNTIES IN NEBRASKA...AND UP NW THROUGH NORTHERN GOSHEN AND CENTRAL
CONVERSE. PRESSURE RISES BEHIND THE FRONT ARE RATHER WEAK WHICH
MEANS THE SOUTHWARD PROGRESSION OF THE FRONT WILL BE SLOW THROUGH
THE AFTERNOON AND EVENING. TEMPERATURES AHEAD OF THE FRONT WERE
QUITE HOT...WITH MOST AREAS REACHING THE 90S. KSNY WAS THE HOT SPOT
AS ASOS RECORDED 100 DEGREES THIS AFTERNOON. WITH THE HOT
TEMPERATURES...MUCH OF THE LOW LEVEL MOISTURE MIXED OUT. ONLY THE
NORTHERN HALF OF THE PANHANDLE HAS MAINTAINED LOW LEVEL
MOISTURE...MOST OF WHICH IS POOLED BEHIND THE FRONT. SOME VERY HIGH
BASED CONVECTION HAS FIRED OVER THE MOUNTAINS AND IS SLOWLY
SPREADING TO THE EAST...PRODUCING LIGHT RAIN AND GUSTY WINDS. COULD
STILL SEE SOME THUNDERSTORMS INTENSIFY OVER EXTREME SE WY AND THE
WESTERN NEBRASKA PANHANDLE AS THEY COLLIDE WITH THE FRONT AND FEED
OFF THE SURFACE BASED MOISTURE. THESE STORMS WILL LINGER THROUGH THE
EVENING AND DISSIPATE IN THE OVERNIGHT HOURS. THE FRONT WILL MAKE
ITS WAY THROUGH THE CWA OVERNIGHT AND TOMORROW WILL BE NEARLY 5 TO
15 DEGREES COOLER ACROSS MUCH OF THE REGION. A WEAK UPPER FEATURE
WILL MOVE ACROSS SOUTHERN WYOMING AND NORTHERN COLORADO IN WESTERLY
FLOW ALOFT TOMORROW AFTERNOON. SOME REMNANT MOISTURE AND SE UPSLOPE
FLOW AT THE SURFACE WILL SET THE STAGE FOR MORE AFTERNOON
THUNDERSTORMS...PARTICULARLY OVER THE MOUNTAINS WHERE INSTABILITY IS
GREATEST. SUNDAY LOOKS TO BE SIMILAR STORY EXCEPT FOR MORE
WIDESPREAD COVERAGE FOR STORMS WITH A STRONGER WAVE MOVING OVERHEAD
IN NW FLOW AND A MORE UNSTABLE ENVIRONMENT.

.LONG TERM...MONDAY THROUGH FRIDAY...THE UPPER LEVEL LOW
CURRENTLY OVER NORTHEAST WASHINGTON AND NORTHERN IDAHO WILL MOVE
SOUTHEAST TOWARD THE FORECAST AREA SUNDAY NIGHT AND MONDAY. THIS
WILL ALLOW THE BROAD UPPER TROUGH ACROSS THE UNITED STATES TO
SPREAD WESTWARD AND OPEN UP A MOIST NORTHERLY FLOW FOR NEXT WEEK.
HAVE INCREASED PRECIPITATION CHANCES THROUGH MOST OF THE PERIOD
AND COOLED TEMPERATURES IN THE FORECAST AGAIN BASED ON THE
CONSENSUS MODEL GUIDANCE. GFS ENSEMBLES CONTINUE TO INDICATE
ANOMALOUSLY LOW 500 MB HEIGHTS...AND THE GENERAL CYCLONIC FLOW
ALOFT WILL ALSO SUPPORT INCREASED PRECIPITATION ACROSS THE AREA.

&&

.AVIATION...MOSTLY VFR CONDITIONS WILL CONTINUE THROUGH SATURDAY
NIGHT. A FEW THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING WHICH
COULD PRODUCE BRIEF MVFR VSBYS AND CIGS IN ADDITION TO GUSTY WINDS.
CLOUD BASES WILL LOWER SAT WITH A LITTLE BETTER COVERAGE OF SHOWERS
AND LATE DAY THUNDERSTORMS MAINLY AT THE WYOMING TERMINALS.

&&

.FIRE WEATHER...HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THIS
EVENING ACROSS MUCH OF THE AREA. A COLD FRONT WILL MOVE ACROSS THE
AREA THIS EVENING...SHIFTING WINDS TO THE EAST TO NORTHEAST AND
BRINING COOLER TEMPS AND HIGHER RHS BY SAT. THUNDERSTORMS ARE ALSO
POSSIBLE ALONG AND AHEAD OF THE FRONT. TEMPS WILL BE BELOW NORMAL
FOR MUCH OF NEXT WEEK WITH DECENT CHANCES OF RAIN...EASING FIRE
WEATHER CONCERN AS FUELS CONTINUE TO SLOWLY CURE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RJM
LONG TERM...CARPENTER
Hazardous weather outlook, Jul 24, 11:03 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1203 PM MDT FRI JUL 24 2009

NEZ001>003-019>021-054-055-WYZ059>070-251815-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1203 PM MDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 24, 2:27 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT FRI JUL 24 2009

WYZ060-067-068-242230-
GOSHEN-NIOBRARA-PLATTE-
327 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...NORTHERN
GOSHEN AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 430 PM MDT...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF RAWHIDE BUTTES...OR 21 MILES
SOUTH OF LUSK...MOVING EAST AT 14 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 24, 3:27 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT FRI JUL 24 2009

NEZ001-019-WYZ068-242315-
GOSHEN-SCOTTS BLUFF-SIOUX-
427 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN
SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES UNTIL 515 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TORRINGTON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Jul 24, 3:28 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             3 W TORRINGTON          42.07N 104.24W
07/24/2009  E0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

LUNDQUIST
Local storm report, Jul 24, 3:35 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             TORRINGTON              42.07N 104.18W
07/24/2009  E0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

LUNDQUIST
Special weather statement, Jul 24, 4:14 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT FRI JUL 24 2009

NEZ001-019-WYZ068-250000-
GOSHEN-SCOTTS BLUFF-SIOUX-
514 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...SOUTHWESTERN
SIOUX AND WESTERN SCOTTS BLUFF COUNTIES UNTIL 600 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRILL...OR 13 MILES SOUTHEAST OF
TORRINGTON...MOVING EAST AT 13 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Jul 24, 4:26 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT FRI JUL 24 2009

NEZ020-021-054-055-250015-
BANNER-CHEYENNE-KIMBALL-MORRILL-
526 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN
KIMBALL...NORTHWESTERN CHEYENNE AND SOUTHWESTERN MORRILL COUNTIES
UNTIL 615 PM MDT...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIGHORN MOUNTAIN...OR 20 MILES SOUTH OF
SCOTTSBLUFF...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

The radar

The Cheyenne radar (KCYS), 138 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morrill

When
July 24, 5:05 PM MST to 5:50 PM MST
Where
Morrill County, 4 mi S of Bayard to Broadwater
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.692, -103.320

Numerous trees were damaged or uprooted with two trees falling onto a house and damaging the roof. An outbuilding was destroyed along with some power outages.

Thunderstorm Wind, Cheyenne

When
July 24, 5:48 PM MST
Where
Cheyenne County, 5 mi E of Dalton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -102.883

Brief storm outflow wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178230, 178232.